Development of unilateral cervical and supraclavicular lymphadenopathy after human papilloma virus vaccination.
Pharmacotherapy. 2008 Sep ;28(9):1194-7. PMID: 18752390
A 26-year-old woman developed significant unilateral anterior cervical and supraclavicular lymphadenopathy 3 days after receiving her first dose (of a total of three doses) of human papilloma virus (HPV) vaccine. She had no history of lymphadenopathy after other previous immunizations, and had received no vaccines other than HPV at that time. The left-sided lymphadenopathy developed after she was vaccinated in the left deltoid muscle. The spatial and temporal relationships between the appearance of the lymphadenopathy and receipt of the vaccine in the absence of other causal agents strongly suggest that the HPV vaccine was the causal agent. Use of the Naranjo adverse drug reaction probability scale indicated that the HPV vaccine was a probable (score of 6) cause of the patient's adverse reaction. The patient received her second dose of the HPV vaccine 2 months later without further lymphadenopathy. To prevent unnecessary lymph node biopsies and patient concern, clinicians should be aware that lymphadenopathy may occur after HPV vaccination.